Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

August 18, 2021Washington County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 18, 2021, 9:20 PM CDT for Washington County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 9:20 PM CDT (02:20 UTC)
Expired
Aug 18, 2021, 10:00 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Hail
0.00 in
Wind
40

County Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 159 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1512 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WWUS84 KJAN 190220
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
920 PM CDT Wed Aug 18 2021
 
ARZ075-MSZ034-190300-
Chicot AR-Washington MS-
920 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northeastern Chicot
and northwestern Washington Counties through 1000 PM CDT...

At 920 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenville, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Greenville, Leland, Metcalfe and Winterville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 9080 3328 9094 3333 9120 3353 9112
TIME...MOT...LOC 0220Z 203DEG 25KT 3333 9108 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 18, 9:07 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 18, 9:07 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
907 PM CDT Wed Aug 18 2021

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
A cluster of thunderstorms continues to push north across portions
of the Delta region, along with a handful of storms moving through
the Jackson metro area. Some of these storms are on the strong
side with gusty winds being the primary concern. This activity
will continue to push north through the remainder of the evening
and eventually quieter conditions should take hold through much of
the overnight hours. A typical August night should occur with lows
in the 70s and muggy conditions. However, hi-res guidance
indicates that showers and storms could be moving into the west
tomorrow morning. All of this comes as an upper level shortwave
continues to track east of the region but still providing just
enough lift in our moist airmass. /28/

Prior discussion below:

A low amplitude shortwave trough will lift away from the area
tonight with a general weakness in the upper pattern persisting
into tomorrow before stronger ridging builds in by the weekend.
Showers and thunderstorms this evening may linger into the
overnight, especially along and north of the Hwy 82 corridor
closer to upper forcing from the departing wave. Overnight
temperatures will be mild as a low stratus cloud deck builds in
and precludes efficient cooling with lows in the low to mid 70s.
For tomorrow, a very moist airmass characteristic of 2-2.5" PWATs
combined with a weakness in the upper pattern will help foster
scattered to numerous showers and thunderstorms. Activity will
likely begin to ramp up during the early to mid morning hours with
coverage peaking during the early to mid afternoon. Near moist
adiabatic lapse rates and tall skinny CAPE profiles will generally
limit severe potential, although a few isolated strong storms and
perhaps a marginally severe storm can never be ruled out in a
humid late summer airmass. Isolated flash flooding cannot be ruled
out either given the aforementioned moisture, however, most storms
should stay progressive enough to limit coverage of heavier
rainfall amounts. Increasing cloud cover and an early start to
convection will likely keep temperatures in check with afternoon
highs ranging from the upper 80s to low 90s. Locations that are
slower to see storms may see heat indices peak near 105 degrees,
but given timing of convection will hold off on any heat mention
in the HWO/graphics. /TW/

Thursday night through early next week:

The subtropical ridge will build across the Deep South through
the extended period, bringing hotter conditions and decreasing
rainfall coverage. While the mid level heights will not be
especially anomalous for late August, the combination of increased
west-northwest low level flow, the persistence of the ridge, and
a reduction in convective rainfall coverage, should all lend to an
increasingly hot low level thermal ridge. So it looks like we
could potentially observe dangerous levels of heat stress toward
the end of the long range forecast, especially in the Sun-Tue time
frame when H850 temperatures > 21C are looking more likely in the
global models. /EC/

&&

.AVIATION...
00Z TAF discussion:
A bit more coverage of afternoon convection is occurring across
the region and some storms have affected a few TAF sites(mainly
along the Highway 82 corridor). Any storms that occur will have
the capacity to briefly lower conditions to MVFR or IFR status
with a reduction in vis mostly. VFR conditions should return as
storms diminish or move out of the region this evening. Some MVFR
stratus might occur before daybreak tomorrow with VFR conditions
expected to continue tomorrow outside of any storms that develop,
mainly during the afternoon hours. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  91  74  90 /  39  76  21  46
Meridian      74  90  73  89 /  24  70  21  55
Vicksburg     76  91  76  92 /  50  78  20  31
Hattiesburg   75  92  75  91 /  24  70  20  42
Natchez       74  90  74  92 /  38  77  20  29
Greenville    74  89  74  89 /  48  77  20  39
Greenwood     74  89  74  89 /  50  79  20  51

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Aug 18, 1:58 PM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
158 PM CDT Wed Aug 18 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
158 PM CDT Wed Aug 18 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

1

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 18, 7:51 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
751 PM CDT Wed Aug 18 2021

LAZ009-MSZ040-190130-
East Carroll LA-Issaquena MS-
751 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northeastern East
Carroll Parish in northeastern Louisiana and northwestern Issaquena
Counties through 830 PM CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Providence, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Providence, Grace and Mayersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3300 9118 3300 9117 3301 9116 3301 9094
      3271 9112 3272 9119
TIME...MOT...LOC 0050Z 199DEG 15KT 3277 9114

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 18, 8:22 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
822 PM CDT Wed Aug 18 2021

MSZ049-190200-
Rankin MS-
822 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of southeastern Rankin
County through 900 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm over
Star, moving north at 25 mph.

HAZARD...Winds of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Brandon, Star and Piney Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3236 9002 3229 8979 3205 8993 3205 9011
TIME...MOT...LOC 0121Z 201DEG 23KT 3210 9001

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 18, 8:25 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
825 PM CDT Wed Aug 18 2021

LAZ009-MSZ034-040-190215-
East Carroll LA-Washington MS-Issaquena MS-
825 PM CDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of central East Carroll
Parish, southwestern Washington and northwestern Issaquena Counties
through 915 PM CDT...

At 825 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millikin to near Transylvania. Movement
was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Providence, Transylvania, Millikin, Grace, Shelburn, Fitler,
Glen Allan and Mayersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 9128 3300 9121 3300 9117 3302 9116
      3304 9113 3306 9112 3308 9115 3310 9114
      3310 9092 3294 9091 3289 9094 3286 9094
      3285 9096 3283 9097 3267 9097 3268 9135
TIME...MOT...LOC 0125Z 211DEG 21KT 3297 9117 3273 9125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 18, 8:42 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
842 PM CDT Wed Aug 18 2021

MSZ049-190215-
Rankin MS-
842 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of central Rankin
County through 915 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Flowood, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Pearl, Brandon, Fannin and Goshen Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3224 9011 3238 9010 3240 9007 3242 9007
      3242 9006 3244 9007 3244 9004 3248 9002
      3248 8999 3250 8998 3249 8996 3254 8990
      3254 8988 3223 9002
TIME...MOT...LOC 0142Z 200DEG 21KT 3232 9004

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 18, 8:44 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
844 PM CDT Wed Aug 18 2021

ARZ075-MSZ034-190230-
Chicot AR-Washington MS-
844 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of southeastern Chicot
and southwestern Washington Counties through 930 PM CDT...

At 844 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eudora, Avon, Chicot Junction and Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3334 9120 3328 9091 3301 9113 3301 9116
      3300 9117 3300 9136
TIME...MOT...LOC 0144Z 211DEG 20KT 3310 9119

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 18, 9:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
920 PM CDT Wed Aug 18 2021

ARZ075-MSZ034-190300-
Chicot AR-Washington MS-
920 PM CDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northeastern Chicot
and northwestern Washington Counties through 1000 PM CDT...

At 920 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenville, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Leland, Metcalfe and Winterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 9080 3328 9094 3333 9120 3353 9112
TIME...MOT...LOC 0220Z 203DEG 25KT 3333 9108

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:25 PM CDTSpecial Weather StatementJANSimpson50 min
Aug 18, 7:51 PM CDTSpecial Weather StatementJANIssaquena39 min
Aug 18, 8:22 PM CDTSpecial Weather StatementJANRankin38 min
Aug 18, 8:25 PM CDTSpecial Weather StatementJANIssaquena50 min
Aug 18, 8:42 PM CDTSpecial Weather StatementJANRankin33 min
Aug 18, 8:44 PM CDTSpecial Weather StatementJANWashington46 min
Aug 18, 9:47 PM CDTSpecial Weather StatementJANBolivar43 min
Aug 19, 1:42 PM CDTSpecial Weather StatementJANWinston33 min
Aug 19, 2:18 PM CDTSpecial Weather StatementJANNoxubee27 min
Aug 19, 3:16 PM CDTFlash Flood WarningJANLowndes3 hr
Aug 19, 3:25 PM CDTSevere Thunderstorm WarningJANOktibbeha35 min
Aug 19, 3:50 PM CDTFlash Flood WarningJANClay, Oktibbeha80 min
Aug 19, 6:15 PM CDTSpecial Weather StatementJANScott30 min
Aug 19, 6:38 PM CDTSpecial Weather StatementJANBolivar, Carroll, Holmes, Leflore, Sunflower52 min
Aug 19, 6:43 PM CDTSpecial Weather StatementJANJones62 min
Aug 18, 7:12 PM CDTSpecial Weather StatementJANMorehouse, West Carroll48 min
Aug 19, 4:10 PM CDTSpecial Weather StatementJANMorehouse35 min
Aug 19, 5:29 PM CDTFlash Flood Warning Considerable damage threatJANRichland102 min
Aug 18, 7:22 PM CDTSpecial Weather StatementJANAshley23 min
Aug 19, 4:48 PM CDTSpecial Weather StatementJANAshley27 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.